December 4, 2012 — The U.S. Food and Drug Administration (FDA) has published a Safety Communication to announce that 32-mg intravenous Zofran (ondansetron) is being recalled due to serious cardiac risks. The recall is occurring after several warnings, more than one year after the FDA first linked Zofran to cardiac risks. The drug, which is used to alleviate nausea and vomiting after operations or during chemotherapy, will be removed from the market by early 2013.
The FDA has previously warned that the dose should be avoided due to cardiac risks. Changes in the electrical activity in the heart can lead to a heart rhythm disorder called QT interval prolongation and a condition called Torsades de Pointes, which can be lethal.
The risk of deadly cardiac events may be particularly high for patients with underlying conditions, such as congenital QT interval prolongation, congestive heart failure, electrolyte abnormalities, and more.
The manufacturer of Zofran, GlaxoSmithKline (GSK), already updated the label on Zofran to warn about the risk of irregular heart rhythm in 2011. After that label update, the FDA required GSK to conduct a study to determine what dose of Zofran could cause QT interval prolongation. They found the 32-mg dose was associated with cardiac risks.
The recall is not expected to have a large effect on the market for Zofran, because less than 1% of people use the 32-mg dose of the drug.
The FDA has not recalled lower doses of Zofran. The agency made the following recommendation:
“FDA continues to recommend the intravenous regimen of 0.15 mg/kg administered every 4 hours for three doses to prevent chemotherapy-induced nausea and vomiting. Oral dosing of Ondansetron remains effective for the prevention of chemotherapy-induced nausea and vomiting. At this time, there is not enough information available for FDA to recommend an alternative single IV dose regimen.”